Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 165, NWS Wichita, KS

May 28, 2019Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2019, 8:09 PM CDT for Chase County, Marion County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2019, 8:09 PM CDT (01:09 UTC)
Expired
May 28, 2019, 9:15 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:52 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
2.4
Supercell composite
8.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:53 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 28, 6:53 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 PM CDT Tue May 28 2019

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Friday night)
Issued at 332 PM CDT Tue May 28 2019

An interesting setup is in store for the rest of the day across
south central and southeast Kansas regarding chances for severe
storms. By mid-morning this morning, a few discrete elevated storms
began moving across portions of south central Kansas, producing hail
as large as ping-ping balls in the strongest updrafts. These storms
have tracked off to the northeast as low-level destabilization
continues and midday surface dewpoints in the upper 60s and low 70s
were present across south central and southeast Kansas.

During the day today, a mid/upper trough has been lifting
northeastward out of Colorado and over Nebraska. At the surface, a
low pressure center is located over western Kansas with a warm front
extending off to the east towards the Kansas City metro area and a
cold front and dryline extending southward across Oklahoma and into
northern Texas. Latest one-minute satellite imagery shows bubbling
cumulus across central and eastern Kansas. As capping continues to
erode with daytime heating, initially discrete supercell formation
will become more favorable to develop. Think that the previous
forecast is still generally on track, with generally the favorable
area for convective initiation somewhere in the vicinity of the I-
135 corridor, where large amounts of MLCAPE will be located in
concert with effective bulk shear of roughly 50-60kts. Although the
shear vectors are not perpendicular to the surface boundary, an
angled orientation and increasing magnitude as the afternoon
progresses will provide favorable conditions for very large hail and
a few strong wind gusts. As far as tornado potential goes, steep 0-
1km lapse rates and very large 0-1km MLCAPE as well as decent low-
level shear and STP values will be conducive to possibly a few
tornadoes as well in discrete storms. As a result, a tornado
watch remains in effect for the rest of the afternoon and evening
for all central and south central Kansas counties, extending as
far east as Greenwood, Elk, and Chautauqua counties.

The question remains how long thunderstorms will be able to
sustain themselves as they track eastward across the forecast
area. Latest CAMs (such as the HRRR) show convective activity
moving fairly quickly and diminishing sometime in the 00-02z time
frame, which seems a little suspect given the amount of buoyancy
that is likely to persist even in southeast Kansas. At the same
time, southeast Kansas remains covered in more stable cloud cover,
which could damper severe thunderstorm potential here. Thus, have
low confidence in the end-time for now, but will continue to
monitor trends and update the short term as needed. Also of note,
anomalously high precipitable water values, especially in
southeast Kansas, will mean that if storms are able to maintain
themselves into this area, they are likely to be very efficient
rain makers. Have held off on issuing a Flash Flood Watch given
the uncertainty and the transient nature of storms this evening.
However, in locations where storms do develop or move over, expect
very heavy rainfall that could cause some localized flooding
concerns, especially given the already saturated soils from the
large amounts of rain that have been received over the past week.

As the previous discussion mentioned, the diffuse boundary is
forecast to be situated over far southeast Kansas tomorrow-tomorrow
evening, which will allow for continued chances of thunderstorms in
far southeast Kansas through roughly midnight tomorrow night.

Relief from shower and thunderstorm chances will come on Thursday
when a mid/upper ridging pattern takes shape over Kansas. Expect
clearing skies and seasonable temperatures.

Models begin to diverge on solutions for the end of the week,
with the GFS and ECMWF showing a surface ridge sliding across the
Southern Plains, keeping the forecast area mostly dry during the
day on Friday. However, the Canadian and NAM favor a disturbance
in the zonal pattern earlier in the day on Friday, which could
warrant some low pops during the morning and afternoon. Have
toned these down for now, in favor of the drier ECMWF and GFS
until later in the evening/overnight.

.LONG TERM...(Saturday through Tuesday)
Issued at 332 PM CDT Tue May 28 2019

Heading into the weekend and early next week, several chances of
showers/thunderstorms return to the area on the back-side of a
tilted mid-level trough progged to swing across the Mississippi
Valley and into the Great Lakes regions. Temperatures will hold
to near normal values throughout the extended period with
afternoon highs in the low 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue May 28 2019

For the rest of the evening, showers and thunderstorms are
expected to continue developing in south central and southeast
Kansas. As the previous discussion mentioned, MVFR/IFR ceilings
can be expected near the strong/severe convection as storms
develop, while VFR will prevail away from convection. Chances for
lingering showers and storms will continue for southeast Kansas on
Wednesday, with the potential to affect KCNU. For the rest of
sites, however, VFR conditions will prevail. Southerly winds will
switch to blow out of the northeast throughout the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  73  53  75 /  50  10  10   0
Hutchinson      55  72  52  74 /  50  10  10   0
Newton          57  73  52  74 /  50  10  10   0
ElDorado        60  74  53  74 /  50  20  10   0
Winfield-KWLD   61  75  54  76 /  50  40  10   0
Russell         52  69  49  73 /  20  10  10   0
Great Bend      52  70  50  74 /  20  10  10   0
Salina          56  74  52  75 /  50  10  10   0
McPherson       55  72  51  74 /  50  10  10   0
Coffeyville     65  80  56  77 /  50  60  60   0
Chanute         64  80  55  75 /  60  50  40  10
Iola            64  80  55  74 /  60  40  30  10
Parsons-KPPF    65  80  56  76 /  60  60  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...TAV
Hazardous weather outlook, May 28, 4:10 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 PM CDT Tue May 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 PM CDT Tue May 28 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms capable of producing very large hail up to tennis
ball size, damaging wind gusts and a tornado or two are possible
late this afternoon and evening. The greatest risk will be from the
Flint Hills westward across central and south central Kansas.

Widespread river flooding, some of which is significant continues
across much of the region. Be prepared for highway closures,
especially across southeast Kansas. See latest river flood warnings
for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger over southeast Kansas through Wednesday
with a continued threat of strong thunderstorms and locally heavy
rain. After a brief break, thunderstorms may return to the area
over the weekend, with a renewed threat of strong to severe storms
and heavy rain.

River flooding will continue to be a concern well into the upcoming
week. Please continue to monitor River Flood Warnings and
Statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late this afternoon and evening from
the Flint Hills westward across central and south central Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 28, 7:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 W WHITEWATER          37.96N 97.18W
05/28/2019  E0.88 INCH       HARVEY             KS   911 CALL CENTER

            REPORTED 2 MILES WEST OF WHITEWATER ON K196.

&&

MARTIN
Local storm report, May 28, 7:37 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             WHITEWATER              37.96N 97.15W
05/28/2019  E1.50 INCH       BUTLER             KS   911 CALL CENTER

&&

MARTIN
Local storm report, May 28, 7:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             1 SW WHITEWATER         37.96N 97.16W
05/28/2019  E1.00 INCH       HARVEY             KS   EMERGENCY MNGR

            SHERIFFS DEPUTY REPORTED QUARTER SIZE HAIL
            IN WHITEWATER.

&&

MARTIN
Local storm report, May 28, 7:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FUNNEL CLOUD     6 WSW BURNS             38.05N 96.99W
05/28/2019                   BUTLER             KS   EMERGENCY MNGR

            BUTLER EOC RELAYED A COUPLE OF REPORTS OF
            FUNNEL CLOUDS SW OF BURNS.

&&

MARTIN
Local storm report, May 28, 8:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     BURNS                   38.09N 96.89W
05/28/2019  E60.00 MPH       MARION             KS   LAW ENFORCEMENT

            ALSO QUARTER SIZE HAIL.

0801 PM     HAIL             BURNS                   38.09N 96.89W
05/28/2019  M1.00 INCH       MARION             KS   AMATEUR RADIO

            ALSO 60 MPH WINDS.

&&

BDK
Special weather statement, May 28, 8:07 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
807 PM CDT Tue May 28 2019

KSZ068-069-083-290130-
Butler KS-Harvey KS-Sedgwick KS-
807 PM CDT Tue May 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Harvey County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 830 PM CDT.

* At 805 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Kechi, or
  over Park City...moving northeast at 30 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Wichita, Newton, Andover, Park City, Valley Center, Bel Aire,
  Maize, Towanda, Benton, Whitewater, Downtown Wichita, Kechi,
  Eastborough, Potwin, Elbing, East Wichita, Northeast Wichita,
  Jabara Airport and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 PM CDT for south central
and central Kansas.

LAT...LON 3763 9738 3781 9750 3815 9719 3812 9715
      3809 9715 3809 9711 3786 9684
TIME...MOT...LOC 0106Z 227DEG 25KT 3781 9729

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:04 PM CDTSevere Thunderstorm WarningICTRussell34 min
May 28, 7:18 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion57 min
May 28, 8:07 PM CDTSpecial Weather StatementICTHarvey23 min
May 28, 8:23 PM CDTFlash Flood WarningICTButler, Harvey, Marion, Sedgwick3 hr
May 28, 8:25 PM CDTSpecial Weather StatementICTMarion35 min
May 28, 8:34 PM CDTSpecial Weather StatementICTMarion41 min
May 28, 8:56 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion36 min
May 28, 9:11 PM CDTSpecial Weather StatementICTChase34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.